What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 24, 2:42 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 24, 2:42 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
342 PM EDT Fri Jul 24 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 342 PM EDT FRI JUL 24 2020
A nearly stationary front has provided enough convergence for
showers and storms to develop from Rockcastle county east to Pike
county. These showers and storms continue to slowly drift
southward and will impact areas to the south through this evening.
To the north, we have plenty of instability, but no triggers.
Thus, dry weather should prevail across our northern zones. All
of this activity will die off or exit south by or shortly after
00z. This will yield dry conditions through the overnight time
period. This will give way to another night of river valley fog as
temperatures settle into the mid 60s again.
The front is expected to wash out or remains stalled over the area
through at least Saturday, with additional showers and storms
developing across the southern part of the area again on Saturday.
12z models have come in more aggressive with rain chances and
thus, will follow their lead and increase rain chances across the
southern half of our forecast area. The north looks to remain dry
again on Saturday. Highs will remain warm with readings into the
upper 80s again. Showers and storms will die off with loss of
instability again Saturday night with another night of river
valley fog with lows again into the mid 60s.
.LONG TERM...(Saturday night through Thursday)
Issued at 428 AM EDT FRI JUL 24 2020
A hot and muggy air mass will be in place at the beginning of the
extended as strong upper level ridging dominates our weather
pattern Sunday into Monday. A few pulse-type showers and storms
will be possible each afternoon and evening. A more significant
cool front approaches the area Monday night and Tuesday with
scattered to widespread showers and storms. Noticeably cooler air
follows the front for the last few days of July.
Model agreement on the synoptic pattern is good through early
Tuesday then diverges during the middle to latter portions of next
week. The extended period begins 00z Sunday with an ~ 594 dam
high centered over KS/MO while some weak troughing is noted near
the Atlantic Seaboard. A stronger northern trough is moving
eastward over the Canadian Prairies and northern US
Rockies/Montana. The upper level ridging will remain steadfast
over the Central US through early Monday. Height falls arrive
thereafter as the northern trough digs across the Great Lakes and
Ohio Valley. The Euro shows this trough spreading across most of
the eastern CONUS during the middle of the week. Meanwhile, the
GFS suggests a weaker troughing pattern over the Great Lakes and
Northeast while some ridging lingers over the Southeast US. At
the surface, high pressure will rule the roost through early
Monday but departs to the east through the afternoon as the cool
front approaches the Ohio River Valley from the western Great
Lakes and northern Plains. The Euro/Canadian/ICON models push the
front on through Tuesday into early Wednesday with cooler Canadian
high pressure to follow. On the other hand, the GFS stalls the
front near or over East KY.
Sensible weather will feature continued hot and humid conditions
for Sunday and Monday as temperatures soar into the upper 80s to
lower 90s. Some isolated to widely scattered showers or storms
will be possible Sunday afternoon/evening as a weak disturbance
rides through the easterly flow aloft. The most likely area to see
any this activity would be closer to the TN border where PWATs
should be highest. A better threat for scattered showers and
storms arrives on Monday as heights fall ahead of the approaching
cool front. Numerous to widespread showers and storms are expected
Monday night into Tuesday evening as the cool front slowly pushes
across the area. Behind the front, the Euro/Canadian/ICON model
solutions bring cooler temperatures and drier conditions with just
an isolated shower chance Wednesday and Thursday. On the other
hand, if the front stalls nearby, as depicted by the GFS, multiple
rounds or showers and storms would be likely. For now have leaned
toward the drier and cooler guidance for the Wednesday through
Thursday timeframe. High temperatures for Tuesday-Thursday are
currently forecast to reach the low to mid 80s but will probably
need to be further honed as the weather pattern becomes clearer.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 222 PM EDT FRI JUL 24 2020
A line of showers/storms developing just north of KSME and KLOZ
will slide south into these areas by 21z. Storms could bring a
brief reduction in visibility or ceiling, but conditions should
return to VFR by 23z as the storms exit. The rest of he area
should see mainly VFR conditions through the day. We will have
some river valley fog develop again tonight as skies clear out
behind the exiting front. If the fog gets robust enough, this
could impact a few of the TAF sites. Any fog will burn off early
Saturday morning with VFR conditions returning for Saturday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KAS
LONG TERM...GEERTSON
AVIATION...KAS
Hazardous weather outlook, Jul 24, 2:59 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 PM EDT Fri Jul 24 2020
KYZ079-080-083>088-110-113-115>118-120-252300-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
359 PM EDT Fri Jul 24 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible through early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Saturday through Thursday, mainly
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-252300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
359 PM EDT Fri Jul 24 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Sunday through Thursday, mainly during
the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KAS/RAY
In the hours before
Special weather statement, Jul 24, 3:06 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
406 PM EDT Fri Jul 24 2020
KYZ085-242030-
Whitley-
406 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITLEY COUNTY...
At 406 PM EDT, a strong thunderstorm was located over Red Ash, or 8
miles south of Williamsburg, moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Dixie, Gatliff, Packard, Wilkerson, Red Ash, Lot, Pearl, Verne,
Pleasant View, Saxton, Polly Camp, Mountain Ash, Nevisdale, Jellico
and Indian Mountain State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8417 3667 8420 3674 8401 3665 8394
3664 8395 3662 8393 3660 8392 3659 8393
TIME...MOT...LOC 2006Z 276DEG 8KT 3662 8412
JMWSpecial weather statement, Jul 24, 3:28 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
428 PM EDT Fri Jul 24 2020
KYZ085-086-242100-
Whitley-Knox-
428 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX AND CENTRAL
WHITLEY COUNTIES...
At 428 PM EDT, a strong thunderstorm was located over Perkins, or
near Williamsburg, moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Dixie, Julip, Perkins, Permon, Clate, Lucky, Clio, Verne, Goldbug,
Gausdale, Walden, King, Rockholds, Suttons Mill, Yaden, Louden,
Bryants Store and Wofford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3682 8423 3688 8416 3678 8390 3669 8406
TIME...MOT...LOC 2028Z 309DEG 10KT 3678 8409
JMW
Special weather statement, Jul 24, 3:54 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT Fri Jul 24 2020
KYZ116-117-242130-
Clay-Leslie-
454 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LESLIE AND EAST
CENTRAL CLAY COUNTIES...
At 454 PM EDT, a strong thunderstorm was located over Creekville, or
8 miles southwest of Hyden, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hyden, Hosea, Hoskinston, Essie, Cinda, Smilax, Mozelle, Asher,
Roark, Marcum, Bobs Fork, Bear Branch, Chappell, Creekville, Spring
Creek, Wooton, Thousandsticks, Wendover, Big Creek and Stinnett.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3706 8363 3719 8358 3718 8327 3694 8333
TIME...MOT...LOC 2054Z 276DEG 12KT 3709 8350
JMW
Special weather statement, Jul 24, 3:56 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
456 PM EDT Fri Jul 24 2020
KYZ086-242130-
Knox-
456 PM EDT Fri Jul 24 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KNOX COUNTY...
At 456 PM EDT, a strong thunderstorm was located over Baileys Switch,
or near Barbourville, moving southeast at 10 mph.
Locations impacted include...
Barbourville, Cannon, Artemus, Garrich, Emmanuel, Barnyard, Hinkle,
Jarvis, Cranes Nest, Girdler, Heidrick, Baileys Switch, Avis, Dewitt,
Yeager, Flat Lick, Myrick, Swanpond, Himyar and Walker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8397 3700 8387 3691 8361 3680 8375
3681 8376 3681 8377 3680 8378 3679 8380
3677 8380 3674 8383
TIME...MOT...LOC 2056Z 307DEG 9KT 3692 8388
JMW